Secondary Logo

Journal Logo

Challenging Case Blog

Viewpoints from the interdisciplinary leaders in optimal developmental and behavioral health for all children.

Tuesday, December 31, 2019

Not Really “The Same Thing”

CASE: 

Susie is a 10-year-old girl who is followed by a developmental-behavioral pediatrician for attention-deficit/hyperactivity disorder (ADHD), combined type and challenging behaviors. Susie has been treated with extended-release methylphenidate HCl 36 mg daily and extended-release guanfacine 1 mg daily for the past year. Susie attended an evidence-based summer treatment program for ADHD for 8 weeks over the summer, and the family has continued to attend monthly behavioral therapy visits with a local child psychologist.
Parents report that, until recently, Susie's symptoms of ADHD were well controlled. Susie had a positive start to the school year but has had increasing difficulties over the past month. Specifically, Susie's classroom teacher has communicated that she is having difficulty maintaining attention, is easily distracted, and is missing several homework assignments. While obtaining a careful interim history, Susie's parents report that there have not been any changes or new stresses in the home or school environments. They were pleased with the behavioral guidance provided during the summer treatment program and have continued to use those strategies.

Further discussion revealed that parents noticed a change in the appearance of Susie's methylphenidate tablets when the prescription was last filled. Although the previous prescriptions were filled with oblong, white tablets, the most recent prescription was filled with round, white tablets. Susie's parents contacted the pharmacy and were told that Susie's prescription was filled with “the same thing as before.” The pharmacist explained that the tablets looked different because the manufacturer had changed in order to comply with the preferences of Susie's insurance provider. What would be your next steps in Susie's care?